Perceived side effects to Tamoxifen making many quit breast cancer drug
According to a new study by a team of researchers led by the Queen Mary University of London, women who have been prescribed Tamoxifen as a cancer preventive are failing to take the medicine owing to perceived side effects from the drug. Some of the symptoms that they report as distressing are caused naturally by the disease condition rather than the drug explain researchers.
Tamoxifen is a drug that is given to women who have been treated for breast cancer. It is driven by the female hormone estrogen and helps reduce the return of the breast cancer by large numbers. It can also reduce the risk of the cancer if given to women before they have developed the cancer but are deemed to be at a higher risk for the cancer. Thus it is an effective cancer preventive drug.
Now results from the International Breast Intervention Study (IBIS-1), which has been running since 1992, was looking at the benefits provided by Tamoxifen over the last two decades. Researchers however noted that only one in six women who are at a high risk for breast cancer actually chose to continue with taking Tamoxifen for the prescribed five years.
According to the study authors, this study is an eye-opener and brings the reality of drug adherence into the forefront. Improving the adherence to the drug or taking the drug continuously as prescribed for five years could help these women reduce their risk of developing breast cancer.
The study was published in the Journal of Clinical Oncology. This was a collaborative effort of researchers at Queen Mary University of London, University of Leeds, University of Manchester in the UK and Calvary Mater Newcastle Hospital in Australia. The team looked at 3,823 UK women taking part in IBIS-1. These women were divided into two groups. One received Tamoxifen (20mg per day) while the other received a placebo. Both treatment arms were followed up for five years.
Results showed that 69.7 per cent of women stuck to their prescribed drug regimen for at least 4.5 years. In either arm the adherence to the drug was 74% in the placebo group and 65.2% in the Tamoxifen group. The common complaints of the women on taking the medication was nausea or vomiting, headaches, hot flushes, irregular bleeding, vaginal dryness or vaginal discharge. A highest rate of women who stopped or discontinued the medication was at the first 12-18 months after therapy initiation (7.4 per cent with placebo versus 12.2 per cent with tamoxifen treatment). At six month mark, women who complained of nausea and vomiting with the medication, around 40% stopped the medication in both the treatment groups.
The results show that the drug Tamoxifen was not actually responsible for these discomforting symptoms since they were also seen equally among women who were on placebo therapy. However discontinuation rates remained high. Dr Ivana Sestak from QMUL, a co-author of the paper explained this connection saying that these symptoms were “age-related” and normally occurring in and around menopause.
They could not be attributed to Tamoxifen alone. Lead author, Dr Samuel Smith, Cancer Research UK Fellow and University Academic Fellow at the University of Leeds, explained that women who complained of the side effects were more likely to discontinue the medications. To correct this better communication with the patients is needed. To ensure that the women took their medications, they needed to be explained the side effects of the drug as well as the naturally-occurring symptoms that may occur during therapy.
This was more important for women who were undergoing menopause during this preventive therapy said Dr Sestak. This would encourage a more realistic expectation about the side effects in these women she explained. Dr. Smith said that the team was also looking at a secondary analysis of the IBIS-II trial with another anti-cancer drug, anastrazole compared to placebo.
No hay comentarios:
Publicar un comentario